The FDA issued a warning in September about a dangerous game that teens have been playing with Benadryl during COVID. [FDA Link, Study Link]
Published On: 11/14/2020
Duration: 2 minutes, 29 seconds
The FDA issued a warning in September about a dangerous game that teens have been playing with Benadryl during COVID.
The Benadryl Challenge has spread through social media, encouraging teens to take high doses of Benadryl – diphenhydramine – in order to induce hallucinations. Social media is filled with challenges - bingo games, pet tricks, dance moves and exercise stunts – but this one is more dangerous. Teens have ended up in the emergency room and there have been several deaths as high doses of Benadryl can cause serious heart problems, seizures, coma, or death.
This comes on the heels of a 2017 analysis of adverse events in children under 12 with cough and cold medications, including Benadryl, from the Pediatric Cough and Cold Safety Surveillance System. Of 3251 adverse events reported, the most common (67%) were accidental overdoses, and Benadryl was the most common medication involved, accounting for 63% of accidental overdoses. Generally these were children who got hold of medication that their parents had stored away.
And while the overall adverse event rate was low (1 case per 1.75 million units sold), there were 20 deaths reported in the sample due to accidental overdose and medication errors, including one child who died from overdose after taking Benadryl to help with sleep.
Got feedback? Take the podcast survey.